Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 129, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 19, 2012, 9:38 PM CDT for Cass County, Douglas County, Sarpy County, Nebraska; Mills County, Pottawattamie County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2012, 9:38 PM CDT (02:38 UTC)
- Expired
- May 19, 2012, 10:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Mills County, IA, Pottawattamie County, IA, Cass County, NE, Douglas County, NE, Sarpy County, NE
The radar
The Omaha radar (KOAX), 38 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1597 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
575
WUUS53 KOAX 200238
SVROAX
IAC129-155-NEC025-055-153-200315-
/O.NEW.KOAX.SV.W.0129.120520T0238Z-120520T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
938 PM CDT SAT MAY 19 2012
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTHEASTERN CASS COUNTY IN SOUTHEAST NEBRASKA...
DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA...
NORTHWESTERN MILLS COUNTY IN SOUTHWEST IOWA...
WESTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA...
SARPY COUNTY IN EAST CENTRAL NEBRASKA...
* UNTIL 1015 PM CDT
* AT 937 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS
INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL UP
TO PING PONG BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR PAPILLION...OR 8 MILES SOUTHWEST OF
OMAHA...AND MOVING NORTHEAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...PAPILLION...LA VISTA...
OFFUTT AFB...MILLARD...RALSTON...GRETNA...SPRINGFIELD...
CEDAR CREEK...CHALCO...CARTER LAKE...
BOYS TOWN AND CRESCENT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 42 AND 61.
INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 1 AND 8.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 439 AND 454.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4107 9581 4098 9612 4115 9629 4135 9604
4140 9597 4139 9594 4141 9593 4142 9571
4118 9566
TIME...MOT...LOC 0237Z 225DEG 49KT 4116 9609
WIND...HAIL 60MPH 1.50IN
$$
DERGAN2 follow-up statements
999
WWUS53 KOAX 200257
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
957 PM CDT SAT MAY 19 2012
NEC025-200325-
/O.CAN.KOAX.SV.W.0129.000000T0000Z-120520T0315Z/
CASS NE-
957 PM CDT SAT MAY 19 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN CASS
COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING WAS MOVING TO
THE MISSOURI RIVER. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER SCATTERED THUNDERSTORMS WITH BRIEF HEAVY RAIN AND SMALL HAIL
ARE STILL POSSIBLE.
LAT...LON 4107 9581 4105 9588 4106 9589 4105 9599
4126 9615 4135 9604 4140 9597 4139 9594
4141 9593 4142 9571 4118 9566
TIME...MOT...LOC 0255Z 225DEG 49KT 4129 9592
$$
IAC129-155-NEC055-153-200315-
/O.CON.KOAX.SV.W.0129.000000T0000Z-120520T0315Z/
POTTAWATTAMIE IA-MILLS IA-SARPY NE-DOUGLAS NE-
957 PM CDT SAT MAY 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM
CDT FOR WESTERN POTTAWATTAMIE...NORTHWESTERN MILLS...SARPY AND
DOUGLAS COUNTIES...
AT 951 PM CDT...NATIONAL WEATHER SERVICE METEROLOGISTS INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL UP TO PING
PONG BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR COUNCIL BLUFFS...OR 5 MILES EAST OF OMAHA...
MOVING NORTHEAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...PAPILLION...LA VISTA...OFFUTT
AFB...RALSTON...CARTER LAKE...BOYS TOWN AND CRESCENT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 42 AND 61.
INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 1 AND 8.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 446 AND 454.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4107 9581 4105 9588 4106 9589 4105 9599
4126 9615 4135 9604 4140 9597 4139 9594
4141 9593 4142 9571 4118 9566
TIME...MOT...LOC 0251Z 225DEG 49KT 4129 9592
WIND...HAIL 60MPH 1.50IN
$$
DERGAN038
WWUS53 KOAX 200310
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1010 PM CDT SAT MAY 19 2012
IAC129-155-NEC055-153-200325-
/O.EXP.KOAX.SV.W.0129.000000T0000Z-120520T0315Z/
POTTAWATTAMIE IA-MILLS IA-SARPY NE-DOUGLAS NE-
1010 PM CDT SAT MAY 19 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN POTTAWATTAMIE...
NORTHWESTERN MILLS...SARPY AND DOUGLAS COUNTIES WILL EXPIRE AT
1015 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO WESTERN IOWA
WHERE BRIEF HEAVY RAIN AND SMALL HAIL COULD STILL OCCUR. HOWEVER THE
THREAT FOR LARGE HAIL HAS ENDED. THUS THE WARNING WILL BE ALLOWED TO
EXPIRE.
LAT...LON 4107 9581 4105 9588 4106 9589 4105 9599
4126 9615 4135 9604 4140 9597 4139 9594
4141 9593 4142 9571 4118 9566
TIME...MOT...LOC 0308Z 225DEG 49KT 4129 9592
$$
DERGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:12 PM CDT, 6 hours 26 minutes earlier.
Area forecast discussion, May 19, 3:12 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 312 PM CDT SAT MAY 19 2012 .DISCUSSION... A COLD FRONT WAS LOCATED OVER PARTS OF NORTHEAST INTO SOUTH CENTRAL NEBRASKA AT 19Z. THE FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MIDNIGHT. THE FRONT AND ASSOCIATED THUNDERSTORMS WILL BE EAST OF THE AREA ON SUNDAY WITH COOLER TEMPERATURES EXPECTED AS HIGH PRESSURE BUILDS INTO THE REGION THROUGH MONDAY. INCREASING SOUTHERLY FLOW THEN RETURNS MONDAY NIGHT THROUGH TUESDAY IN ADVANCE OF ANOTHER COLD FRONT MOVING INTO THE WESTERN HIGH PLAINS. THIS SECOND COLD FRONT IS EXPECTED TO MOVE INTO THE AREA ON WEDNESDAY THEN STALL OUT OVER SOUTHEAST NEBRASKA WEDNESDAY NIGHT. EXTENDED MODELS THEN DIFFER ON THE SOLUTION FOR THE REMAINDER OF THE WEEK AS THE GFS KEEPS THE STALLED BOUNDARY NEAR THE KANSAS BORDER WITH THE CHANCE OF MORE THUNDERSTORMS FOR THE AREA. THE ECMWF MEANWHILE LIFTS IT NORTH AS A WARM FRONT BY FRIDAY WITH SIGNIFICANTLY WARMER TEMPERATURES INDICATED FOR THE WEEKEND. AS A RESULT LOW CONFIDENCE AT THIS TIME FOR THIS PORTION OF THE EXTENDED PERIOD. && .AVIATION... 18Z TAFS FOR KOMA...KLNK...AND KOFK. MAIN AVIATION CONCERN WILL BE STRONG THUNDERSTORMS THAT DEVELOP AFTER 22Z AND PERSIST INTO THE EVENING. LARGE HAIL AND SEVERE DOWNBURST WINDS WILL BE POSSIBLE WITH A FEW OF THESE STORMS. STORMS SHOULD WEAKEN AFTER 03Z...AND MAY DIMINISH TO SHOWERS OR WEAK CONVECTION BY 06Z THEN END SHORTLY AFTER 06Z. A WELL-DEFINED COLD FRONT EXTENDED FROM AROUND KOFK TO KGRI AT 17Z AND THIS FRONT WILL SLOWLY MOVE THROUGH EASTERN NEBRASKA TODAY AND TONIGHT...SWITCHING THE WINDS FROM SOUTH TO NORTHWEST. AHEAD OF THE FRONT DURING THE AFTERNOON HOURS...KOMA AND KLNK WILL HAVE SOUTH WINDS GUSTING OVER 20 KNOTS...BUT THESE SHOULD WEAKEN BY SUNSET AS THE FRONT APPROACHES. AFTER THE STORMS AND SHOWERS MOVE OUT LATE TONIGHT...VFR CONDITIONS ARE EXPECTED FROM THE EARLY MORNING HOURS SUNDAY THROUGH THE END OF THE TAF PERIOD. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT/NIETFELD
Hazardous weather outlook, May 19, 4:13 PM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 413 PM CDT SAT MAY 19 2012 IAZ043-055-056-069-079-090-NEZ015-032>034-042>045-050>053-065>068- 078-088>092-201115- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-FREMONT-THURSTON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE- 413 PM CDT SAT MAY 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING. SOME OF THE STORMS COULD BE SEVERE. THE MAIN HAZARDS ARE EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN WILL ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON WEDNESDAY AND THURSDAY... AND CHANCES MAY CONTINUE INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING. NEZ011-012-016>018-030-031-201115- KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- 413 PM CDT SAT MAY 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE ON WEDNESDAY AND THURSDAY... AND CHANCES MAY CONTINUE INTO FRIDAY. LATER OUTLOOKS WILL ADDRESS THE CHANCE OF SEVERE STORMS IN THOSE PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SUNDAY. IAZ080-091-NEZ093-201115- MONTGOMERY-PAGE-RICHARDSON- 413 PM CDT SAT MAY 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS THIS EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THE NEXT CHANCE OF THUNDERSTORMS IS ON WEDNESDAY AND THURSDAY...AND CHANCES MAY CONTINUE INTO FRIDAY. LATER OUTLOOKS WILL ADDRESS THE CHANCE OF SEVERE STORMS IN THOSE PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME TONIGHT AND SUNDAY. FOBERT
In the hours before
Local storm report, May 19, 8:23 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
823 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL MISSOURI VALLEY 41.56N 95.90W
05/19/2012 E1.00 INCH HARRISON IA TRAINED SPOTTER
ESTIMATED WIND GUST TO 45MPH WITH SMALL TREE LIMBS DOWN.
&&
LANDSVORKLocal storm report, May 19, 8:25 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
825 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG COUNCIL BLUFFS 41.24N 95.86W
05/19/2012 POTTAWATTAMIE IA AMATEUR RADIO
GUSTS ESTIMATED 70MPH. GAS STATION SIGNS BLOWN DOWN.
&&
DEELocal storm report, May 19, 8:28 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
828 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG CEDAR BLUFFS 41.40N 96.61W
05/19/2012 SAUNDERS NE EMERGENCY MNGR
3-5 INCH DIAMETER TREE BRANCHES BROKEN.
&&
DEELocal storm report, May 19, 8:30 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
830 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG OMAHA 41.26N 96.01W
05/19/2012 DOUGLAS NE FIRE DEPT/RESCUE
TREE AND POWER LINES DOWN NEAR DODGE PARK ALONG NORTH
36TH STREET, 1 MILE NORTH OF FLORENCE.
&&
LANDSVORKLocal storm report, May 19, 9:15 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
915 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 NE MALCOLM 40.93N 96.84W
05/19/2012 E1.00 INCH LANCASTER NE EMERGENCY MNGR
&&
DEELocal storm report, May 19, 9:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
938 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM HAIL 2 S CEDAR CREEK 41.02N 96.10W
05/19/2012 E1.00 INCH CASS NE TRAINED SPOTTER
&&
DEEThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:09 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge | 26 min |
| May 19, 7:18 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Thurston | 27 min |
| May 19, 7:26 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saunders | 34 min |
| May 19, 7:43 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 32 min |
| May 19, 7:50 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Sarpy, Saunders, Washington | 25 min |
| May 19, 7:54 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 36 min |
| May 19, 8:06 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 39 min |
| May 19, 8:17 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 17 min |
| May 19, 8:36 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 24 min |
| May 19, 8:45 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 15 min |
| May 19, 8:32 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona, Shelby | 28 min |
| May 19, 8:44 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.